[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.180.70. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
February 1954

CARDIAC ARREST OCCURRING UNDER TRICHLOROETHYLENE ANALGESIAReport of a Case with Recovery

AMA Arch Surg. 1954;68(2):262-266. doi:10.1001/archsurg.1954.01260050264014

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

FOLLOWING its introduction in Great Britain, the use of trichloroethylene as an analgesic agent is being widely accepted in the United States. Because of this increased interest it was felt that a case presentation of a complication with this drug would be of interest. This report is concerned with a cardiac arrest that occurred during analgesia, not anesthesia, with recovery following cardiac massage.

This drug is administered as an analgesic agent by means of special inhalers which draw atmospheric air over the drug with the patient's breaths. A unidirectional valve shunts the exhalations back into the surrounding air. The two most commonly used inhalers in this country are the "Cyprane" and the "Duke" inhalers. The drug is available under the names of "Trilene" and "Trimar."

The subject of trichloroethylene anesthesia is covered excellently in a recent monograph by Ostlere.1 He reviews all the reported cases of deaths under this

First Page Preview View Large
First page PDF preview
First page PDF preview
×